Communications in Mathematical Physics

, Volume 367, Issue 1, pp 1–32 | Cite as

Optimal Regularity for the Convex Envelope and Semiconvex Functions Related to Supersolutions of Fully Nonlinear Elliptic Equations

  • J. Ederson M. Braga
  • Alessio Figalli
  • Diego MoreiraEmail author


In this paper we prove optimal regularity for the convex envelope of supersolutions to general fully nonlinear elliptic equations with unbounded coefficients. More precisely, we deal with coefficients and right hand sides (RHS) in Lq with \({q \geq n}\). This extends the result of Caffarelli on the \({C_{loc}^{1,1}}\) regularity of the convex envelope of supersolutions of fully nonlinear elliptic equations with bounded RHS. Moreover, we also provide a regularity result with estimates for \({\omega}\)-semiconvex functions that are supersolutions to the same type of equations with unbounded RHS (i.e, RHS in \({L^{q}, q \geq n}\)). By a completely different method, our results here extend the recent regularity results obtained by Braga et al. (Adv Math 334:184–242, 2018) for \({q > n}\), as far as fully nonlinear PDEs are concerned. These results include, in particular, the apriori estimate obtained by Caffarelli et al. (Commun Pure Appl Math 38(2):209–252, 1985) on the modulus of continuity of the gradient of \({\omega}\)-semiconvex supersolutions (for linear equations and bounded RHS) that have a Hölder modulus of semiconvexity.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The work of A. Figalli is supported by the ERC Grant “Regularity and Stability in Partial Differential Equations (RSPDE)”. The work of D. Moreira is supported by CNPq grant “Universal-2014" -447536/2014-1. The authors would like to thank Lihe Wang for sharing nice ideas contained the appendix of this paper. The authors also thank the anonymous referees for their useful comments on a preliminary version of this paper.


  1. 1.
    Alberti G., Ambrosio L., Cannarsa P.: On the singularities of convex functions. Manuscr. Math. 76(3–4), 421–435 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alvarez O., Lasry J.-M., Lions P.-L.: Convex viscosity solutions and state constraints. J. Math. Pures Appl. (9) 76(3), 265–288 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Braga M.J.E., Moreira D.: Inhomogeneous Hopf-Oleinik Lemma and regularity of semiconvex supersolutions via new barriers for the Pucci extremal operators. Adv. Math. 334, 184–242 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bernard, P.: Lasry-Lions regularization and a Lemma of Ilmanen. Rend. Semin. Mat. Univ. Padova 124:221–229 (2010). ISBN: 978-88-7784-325-8Google Scholar
  5. 5.
    Cabré X.: On the Alexandroff-Bakelḿan-Pucci estimate and the reversed Hölder inequality for solutions of elliptic and parabolic equations. Commun. Pure Appl. Math. 48(5), 539–570 (1995)CrossRefzbMATHGoogle Scholar
  6. 6.
    Caffarelli L.A.: Interior a priori estimates for solutions of fully nonlinear equations. Ann. Math. (2) 130(1), 189–213 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Caffarelli L.A.: Interior W 2,p estimates for solutions of the Monge–Ampère equation. Ann. Math. (2) 131(1), 135–150 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Caffarelli, L.A., Cabré, X.: Fully Nonlinear Elliptic Equations, vol. 43, American Mathematical Society Colloquium Publication. Providence (RI): American Mathematical Society (1995)Google Scholar
  9. 9.
    Caffarelli L., Nirenberg L., Spruck J.: The Dirichlet problem for the degenerate Monge–Ampère equation. Rev. Mat. Iberoam. 2(1–2), 19–27 (1986)CrossRefzbMATHGoogle Scholar
  10. 10.
    Caffarelli L., Kohn J.J., Nirenberg L., Spruck J.: The Dirichlet problem for nonlinear second-order elliptic equations. II. Complex Monge–Ampère, and uniformly elliptic, equations. Commun. Pure Appl. Math. 38(2), 209–252 (1985)CrossRefzbMATHGoogle Scholar
  11. 11.
    Cannarsa, P., Sinestrari, C.: Semiconcave functions, Hamilton–Jacobi equations, and optimal control. In: Progress in Nonlinear Differential Equations and Their Applications, vol. 58, p. xiv+304. Birkhäuser Boston, Inc., Boston, MA, (2004). ISBN: 0-8176-4084-3Google Scholar
  12. 12.
    Cardaliaguet P.: Front propagation problems with nonlocal terms. II. J. Math. Anal. Appl 260(2), 572–601 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Caffarelli L., Crandall M.G., Kocan M., Świȩch A.: On viscosity solutions of fully nonlinear equations with measurable ingredients. Commun. Pure Appl. Math. 49(4), 365–397 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Crandall, M.G., Kocan, M., Soravia, P., Świȩch, A.: On the equivalence of various weak notions of solutions of elliptic PDEs with measurable ingredients. In: Progress in Elliptic and Parabolic Partial Differential Equations. Pitman Research Notes Mathematics Series, vol. 350, pp. 136–162. (Capri, 1994) Longman, Harlow (1996)Google Scholar
  15. 15.
    De Philippis G., Figalli A.: Second order stability for the Monge–Ampère equation and strong Sobolev convergence of optimal transport maps. Anal. PDE 6(4), 993–1000 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    De Philippis G., Figalli A.: Optimal regularity of the convex envelope. Trans. Am. Math. Soc. 367(6), 4407–4422 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Evans, L.C., Gariepy, R.F.: Measure theory and fine properties of functions. In: Textbooks in Mathematics, Revised Edition. p. xiv+299. CRC Press, Boca Raton (2015). ISBN: 978-1-4822-4238-6Google Scholar
  18. 18.
    Fathi A., Figalli A.: Optimal transportation on non-compact manifolds. Isr. J. Math. 175(1), 1–59 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fathi, A., Zavidovique, M.: Ilmanen’s Lemma on insertion of C 1,1 functions. Rend. Semin. Mat. Univ. Padova 124, 203–219 (2010). ISBN: 978-88-7784-325-8Google Scholar
  20. 20.
    Figalli, A.: The Monge–Ampère equation and its applications. In: Zürich Lectures in Advanced Mathematics, p. x+200. European Mathematical Society (EMS), Zürich, (2017)Google Scholar
  21. 21.
    Folland, G.B.: Real analysis. Modern techniques and their applications. In: Pure and Applied Mathematics (New York), 2nd edn. p. xvi+386. A Wiley-Interscience Publication. Wiley, New York, (1999). ISBN: 0-471-31716-0Google Scholar
  22. 22.
    Gangbo W., McCann R.J.: The geometry of optimal transportation. Acta Math. 177(2), 113–161 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Giaquinta, M., Martinazzi, L.: An Introduction to the Regularity Theory for Elliptic Systems, Harmonic Maps and Minimal Graphs. Seconda edizione. Scuola Normale Superiore Pisa, (2012). ISBN: 978-88-7642-443-4 (eBook)Google Scholar
  24. 24.
    Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. Reprint of the 1998 edition. Classics in Mathematics. Springer, Berlin, (2001)Google Scholar
  25. 25.
    Han, Q.: Nonlinear elliptic equations of the second order. In: Graduate Studies in Mathematics, vol. 171, p. viii+368. American Mathematical Society, Providence, (2016). ISBN: 978-1-4704-2607-1.Google Scholar
  26. 26.
    Leoni, G.: A first course in Sobolev spaces. Graduate Studies in Mathematics, vol. 105, p. xvi+607. American Mathematical Society, Providence, (2009). ISBN: 978-0-8218-4768-8Google Scholar
  27. 27.
    Giusti, E.: Direct methods in the calculus of variations. p. viii+403. World Scientific Publishing Co., Inc., River Edge, (2003). ISBN: 981-238-043-4Google Scholar
  28. 28.
    Griewank A., Rabier P.J.: On the smoothness of convex envelopes. Trans. Am. Math. Soc 322(2), 691–709 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Gutiérrez, C.E.: The Monge–Ampère equation. In: Progress in Nonlinear Differential Equations and Their Applications, vol. 44. Birkäuser, Boston, (2001)Google Scholar
  30. 30.
    Ilmanen, T.: The level-set flow on a manifold. Differential geometry: partial differential equations on manifolds (Los Angeles, CA, 1990), In: Proceedings of Symposia in Pure Mathematics, Part 1, vol. 54, pp. 193–204, American Mathematical Society, Providence, RI, (1993)Google Scholar
  31. 31.
    Imbert C.: Convexity of solutions and C 1,1 estimates for fully nonlinear elliptic equations. J. Math. Pures Appl. (9) 85(6), 791–807 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Kirchheim B., Kristensen J.: Differentiability of convex envelopes. Comptes Rendus Acad. Sci. Paris Sér. I Math. 333(8), 725–728 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Koike S., Świȩch A.: Weak Harnack inequality for fully nonlinear uniformly elliptic PDE with unbounded ingredients. J. Math. Soc. Japan 61(3), 723–755 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Koike S., Świȩch A.: Local maximum principle for Lp-viscosity solutions of fully nonlinear elliptic PDEs with unbounded coefficients. Commun. Pure Appl. Anal. 11(5), 1897–1910 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Mooney C.: Harnack inequality for degenerate and singular elliptic equations with unbounded drift. J. Differ. Equ. 258(5), 1577–1591 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Oberman A.M., Silvestre L.: The Dirichlet problem for the convex envelope. Trans. Am. Math. Soc. 363(11), 5871–5886 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Safonov, M.V.: Non-divergence elliptic equations of second order with unbounded drift. In: Nonlinear Partial Differential Equations and Related Topics, vol. 229, pp. 211–232, American Mathematical Society Translations: Series 2, Advance in Mathematics: Scientific, vol. 64, American Mathematical Society, Providence, (2010)Google Scholar
  38. 38.
    Sirakov, B.: Boundary Harnack Estimates and Quantitative Strong Maximum Principles for Uniformly Elliptic PDE. Int. Math. Res. Not. IMRN 24, 7457–7482 (2018)Google Scholar
  39. 39.
    Trudinger N.S.: Comparison principles and pointwise estimates for viscosity solutions of nonlinear elliptic equations. Rev. Mat. Iberoamericana 4(3–4), 453–468 (1988)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • J. Ederson M. Braga
    • 1
  • Alessio Figalli
    • 2
  • Diego Moreira
    • 1
    Email author
  1. 1.Departamento de MatemáticaUniversidade Federal do CearáFortalezaBrazil
  2. 2.Department of MathematicsETH ZürichZürichSwitzerland

Personalised recommendations